Ohio, 2001

Damaging Winds in Ohio, July 29, 2001

July 29, 2001 · NWS CLE · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 29, 7:03 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 29, 7:03 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
803 PM EDT SUN JUL 29 2001

WL UPDATE ZONES TO BEEF UP CHANCE OF THUNDERSTORMS NW OHIO.

KOSARIK

245 PM DISCUSSION...
CLDNS SLOLY DCRS THIS AFTN AS S/W AND WK SFC LOW MOV OFF TO SE.
HOWEVER CPL SHWRS DVPLD OV NW OH WHERE AMS RMNS SLGTLY UNSTABLE IN
HIER DEWPTS. S/W OVR NRN MI TO DROP SE AND WK CONVG ALG WKNG FNTL
BNDRY AIDING IN DVPL OF ISOLD SHWR/TSTM THIS AFTN AND EVNG...BUT
THREAT SHUD DMNSH WITH SS. WL KP SLGT CHC TSTM ERY TNGT FOR WRN AND
CNTRL AREAS.  WK HI PRES RDG BLDG BACK IN FROM NEW ENG AND MON. LOW
LVL MSTR RMNG FOR SOME CLDS. GNLY CLR/SNY MON NITE AND TUE. NXT CHC
FOR SHWRS SHUD HOLD OFF UNTIL THU.

.CLE...
OH...NONE.
PA...NONE.

In the hours before

Special weather statement, Jul 29, 7:15 PM EST, 1 hour 45 minutes before
OHZ003-006>009-300215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
815 PM EDT SUN JUL 29 2001

...STRONG THUNDERSTORMS MAY MOVE ACROSS PARTS OF NORTHWEST OHIO AND
WESTERN LAKE ERIE EARLY TONIGHT...

THUNDERSTORMS WITH GUSTY WINDS AND HAIL WERE MOVING SOUTHEAST AT
30 MPH ACROSS LOWER MICHIGAN THIS EVENING. SOME OF THESE STORMS MAY
MOVE ACROSS PARTS OF NORTHWEST OHIO AND THE WESTERN BASIN OF LAKE
ERIE EARLY TONIGHT.

LARGE HAIL AND DAMAGING WINDS WERE REPORTED ACROSS PARTS OF
LOWER MICHIGAN WITH THESE STORMS. RESIDENTS OF NORTHWEST OHIO
SHOULD BE AWARE OF THE POSSIBILITY FOR THUNDERSTORMS WITH STRONG
WINDS AND HAIL EARLY TONIGHT.

THE STORMS SHOULD BEGIN TO WEAKEN AFTER DARK BUT RESIDENTS
OF NORTHWEST OHIO AND MARINERS ON WESTERN LAKE ERIE SHOULD
CONTINUE TO MONITOR THE WEATHER THROUGH THE EARLY
NIGHTTIME HOURS.

KOSARIK

The radar

The Detroit radar (KDTX), 120 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
July 29, 9:00 PM EST to 9:20 PM EST
Where
Lucas County, Countywide
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -83.650

Thunderstorm winds downed a few trees across the county.

Thunderstorm Wind, Ottawa

When
July 29, 9:10 PM EST
Where
Ottawa County, Genoa
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -83.367

Thunderstorm winds downed several power poles along State Route 163 between Genoa and Oak Harbor.

Thunderstorm Wind, Sandusky

When
July 29, 9:45 PM EST
Where
Sandusky County, Lindsey
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -83.217

Thunderstorm winds downed a large tree along County Road 106 east of Lindsey.

Thunderstorm Wind, Sandusky

When
July 29, 9:55 PM EST
Where
Sandusky County, Fremont
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -83.117

Thunderstorm winds downed a tree along U.S. Highway 6 in Fremont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259227, 5259228, 5259229, 5259230.